Three people have been diagnosed in Rhode Island so far with fungal meningitis in connection to the nationwide fungal meningitis outbreak from steroid injections made by New England Compounding Center in Framingham, Mass. All three received injections from Ocean State Pain Management, which has offices in East Greenwich and Woonsocket.
The third person was a Warwick man in his 50s who received a spinal epidural injection at Ocean State Pain Management on Sept. 22 from one of three contaminated lots, according to the R.I. Department of Health. The patient sought care at an area hospital on Nov. 5 and is being treated.
The other two cases were a woman in her 60s from Lincoln who had received spinal epidural injections on Aug. 31 and Sept. 21, and a woman in her 40s from Providence, who received a spinal epidural injection on Sept. 22.
Ocean State Pain Management and New England Anesthesiology (which has an office in Warwick) received medication from some of three lots recalled by New England Compounding Center. These lots have been linked to a multi-state outbreak of meningitis following epidural steroid injection.
In total, 266 patients in Rhode Island received the recalled medication. Those patients have been notified both by mailed letter and through phone calls.
According to the Centers for Disease Control, "Patients who believe they received an injection or other product that was shipped by NECC on or after May 21, 2012, should remain vigilant for the signs and symptoms of infection, and contact their health care provider if they are concerned. The meningitis outbreak has occurred in patients who received injections near the spine (back or neck). The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status. Symptoms for infections following other types of injections at other body sites may vary, and are not limited to meningitis. Other possible infections at other parts of the body (e.g., peripheral joints) may include fever; swelling, increasing pain, redness, warmth at an injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest). Patients should contact their healthcare provider if they have any of these signs or symptoms."